Hail, Weston
- When
- July 9, 7:54 PM MST
- Where
- Weston County, 10 mi SSW of Upton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.966, -104.707
A severe thunderstorm produced large hail and strong wind gusts across northern Weston County and caused damage in Osage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail and strong wind gusts across northern Weston County and caused damage in Osage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 7:27 PM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 827 PM MDT THU JUL 9 2009 .DISCUSSION...02Z SURFACE ANALYSIS HAD WEAK LOW NEAR KCPR. A PAIR OF SHORTWAVES WILL MOVE ACROSS THE CWA TONIGHT PER 00Z UPPER AIR ANALYSIS AND 18Z/00Z GUIDANCE. 00Z KUNR SOUNDING SHOWS ELEVATED CONVECTION POTENTIAL WITH ANY FORCING. CURRENT FORECAST HANDLES THINGS WELL...SO UPDATE WILL ADDRESS SHORT TERM TRENDS. && .PREV DISCUSSION... /ISSUED 215 PM MDT THU JUL 9 2009/ DISCUSSION...AT 19Z SFC MAP SHOWS HIGH PRES OVER WRN SD AND NERN WY. SKIES ARE PC WITH PLEASANT TEMPS IN THE 70S TO LOWER 80S. WINDS ARE MAINLY LIGHT AND VARIABLE. FOR TONIGHT...WEAK MID LVL S/W WILL BRING A CHC OF AN ISOLATED TSTM TO NERN WY/SWRN SD AND BLACK HILLS THIS EVENING. MOISTURE AND INSTABILITY WEAK SO DONT EXPECT MUCH. ANOTHER STRONGER S/W WL MOVE ACRS REGION FM 06Z TO 12Z. THETA-E ADV AND WAA INCREASE ACRS NERN WY THRU BLK HLS INTO SWRN SD. 800MB ESE JET INCREASES ACROSS WESTON COUNTY. THUS...WILL GO WITH SCT TSTMS AFT 06Z ACRS NERN WY FAR WRN SD AND MVG EAST THRU THE NIGHT. ON FRIDAY...SHOULD BE ANOTHER NICE DAY ON BACK SIDE OF DEPARTING S/W IN ARE OF SUBSIDENCE. TEMPS SHLD BE IN MAINLY LOWER TO MID 80S...70S IN BLACK HILLS. ON FRI NITE...ANOTHER S/W WILL MOVE ACRS SRN AREAS. GOOD THETA-E AND WAA ADV FROM SERN MT SE INTO SOUTH CENTRAL SD. BEST DYNAMICS WILL BE SOUTH...SO WILL GO WITH CHC TSTMS ACRS SRN PORTIONS OF WRN SD AND NERN WY. EXTENDED...SATURDAY THROUGH THURSDAY...WEAK UPPER RIDGING OVER THE NORTHERN PLAINS IS PRESSED SOUTH PERIODICALLY AS NORTHERN ZONAL FLOW BRINGS WEAK SHORTWAVE AFTER SHORTWAVE IN FROM THE PACIFIC COAST. THESE SHORTWAVES WILL TRIGGER THUNDERSTORMS OVER PORTIONS OF THE FORECAST AREA JUST ABOUT EACH DAY. THE STRONGEST PROGGED SHORTWAVE AND ASSOCIATED COLD FRONT WILL CROSS THE AREA MONDAY NIGHT-TUES MORNING...BRINGING A CHANCE OF STRONG TSTMS TO THE NORTHERN PLAINS...AND COOLING TEMPERATURES FOR THE MIDDLE PART OF NEXT WEEK. AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY MORNING. AN ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORM IS POSSIBLE WITH MORE WIDESPREAD SHWS/TSTMS POSSIBLE FROM 05Z THRU 11Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 451 AM MDT THU JUL 9 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 451 AM MDT (551 AM CDT) THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT...BUT SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY...THE THREAT FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 829 PM MDT THU JUL 9 2009 WYZ057-058-100330- WESTON-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...OSAGE AND UPTON 829 PM MDT THU JUL 9 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 827 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF UPTON...OR 33 MILES NORTHEAST OF WRIGHT...AND WAS MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... UPTON... OSAGE... WETENKAMP
The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down by strong wind gusts, including a 30 inch diameter tree blown onto a garage. Wind-driven hail broke a skylight and skirting on a mobile home and windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171377, 171378, 171380, 171382.